Opioids are drugs derived from opium, also called opiates. Opioids include semi-synthetic and synthetic opiates, which include illicit drugs such as heroin, fentanyl and carfentanyl. Opioids also include prescription pain medications, such as morphine, hydrocodone and oxycodone (Oxycontin).
Opioid overdoses can be fatal and difficult to predict. The best prevention is to avoid opioid use unless explicitly prescribed to you with specific instructions by a medical professional. However, if someone still chooses to use, noting the factors that can contribute to an overdose may help save a life.
Risk factors for overdose
Quality. Substance potency varies substantially and may be cut with dangerous, high-potency opioids.
Mixing. Mixing opioids, in particular, with alcohol or other medications such as benzodiazepines can slow the respiratory system and stop breathing.
Tolerance. Tolerance decreases after periods without use including detoxification, hospitalization or if a person resumes use after recovery.
Environment. Using in isolated environments decreases the likelihood of someone being able to help in an overdose situation.
Health problems. Underlying health problems, especially chronic lung diseases such as emphysema or sleep apnea, can slow the respiratory system—even when the user is not aware they may have these underlying health problems.
Know the signs
Shallow breathing or not breathing
Gurgling, wheezing or snoring sounds
Blue or grayish lips and nails
Not responding to stimuli, including pain
Most overdoses occur over a period of 1-3 hours.
How to respond
Ask if they're alright. If they don't respond, give them a pain stimulus.
Administer Naloxone (Narcan)
If they do not respond, begin CPR
*It is safe to provide Naloxone (Narcan) even if they are not experiencing an overdose, so it is better to be safe than sorry. Naloxone (Narcan) is not a substitute for emergency medical care.